I've been dating my high school boyfriend for 5 months now. We started dating senior year of high school, and, due to the free time of the second half of senior year, we were able to spend every single day together. In the summer, we would spend hours with each other daily but, 2 weeks before we were both going away on vacation for a month, I suddenly felt so depressed about how our relationship would work during college. I cried every single night before bed and had these panic attacks. Then we had a fight that ended in my complete doubt that our relationship would work. But, I knew I still loved him, and that I overreqcted at the small argument, so I tried to get over my doubts. Unfortunately that week, I turned numb towards him and became almost bored.
Our relationship renewed once again, I went on my vacation. My numbness went away but in place of it came my doubts. Every morning I woke up I would get this awful panic attack about missing him and then wondering if this pain was even worth it. Then, in the daytime, I would feel positive, better about the relationship, but then waves of negativity would randomly hit me, especially during the night, about whether I should stay with him in college. I know I love him a lot and he is a perfect fit for me but I have anxiety about making this relationship work or maybe finding someone else, someone maybe better. The last thing I ever want to do is hurt him because I know how much he loves me. I feel that if I leave him, I would be even more miserable. In the summer I had this dream of making it work through college and that I we could end up dating for a long time but now I am clueless on how to make myself happy.
I feel abnormal and crazy for acting this way.
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.